Journal of Symbolic Logic

On the induction schema for decidable predicates

Lev D. Beklemishev

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the fragment of Peano arithmetic formalizing the induction principle for the class of decidable predicates, $I\Delta1$. We show that $I\Delta1$ is independent from the set of all true arithmetical $\Pi2$-sentences. Moreover, we establish the connections between this theory and some classes of oracle computable functions with restrictions on the allowed number of queries. We also obtain some conservation and independence results for parameter free and inference rule forms of $\Delta1$-induction.

An open problem formulated by J. Paris (see \cite{CloKra,HP}) is whether $I\Delta1$ proves the corresponding least element principle for decidable predicates, $L\Delta1$ (or, equivalently, the $\Sigma1$-collection principle $B\Sigma1$). We reduce this question to a purely computation-theoretic one.

Article information

J. Symbolic Logic, Volume 68, Issue 1 (2003), 17-34.

First available in Project Euclid: 21 February 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Beklemishev, Lev D. On the induction schema for decidable predicates. J. Symbolic Logic 68 (2003), no. 1, 17--34. doi:10.2178/jsl/1045861504.

Export citation


  • L. D. Beklemishev Induction rules, reflection principles, and provably recursive functions, Annals of Pure and Applied Logic, vol. 85 (1997), pp. 193--242.
  • P. Clote and J. Krajíček Open problems, Arithmetic, proof theory, and computational complexity (P. Clote and J. Krajíček, editors), Oxford University Press, Oxford,1993, pp. 1--19.
  • P. Hájek and P. Pudlák Metamathematics of first order arithmetic, Springer-Verlag, Berlin, Heidelberg, New York,1993.
  • R. Kaye, J. Paris, and C. Dimitracopoulos On parameter free induction schemas, Journal of Symbolic Logic, vol. 53 (1988), no. 4, pp. 1082--1097.
  • J. Paris A hierarchy of cuts in models of arithmetic, Model theory of algebra and arithmetic, Proceedings, Karapascz, Poland, 1979, Lecture Notes in Mathematics, vol. 834, Springer-Verlag,1980, pp. 312--337.
  • C. Parsons On a number-theoretic choice schema and its relation to induction, Intuitionism and proof theory (A. Kino, J. Myhill, and R. E. Vessley, editors), North-Holland, Amsterdam,1970, pp. 459--473.
  • A. Rastsvetaev and L. Beklemishev On the query complexity of finding a local maximum point, Logic Group Preprint Series 206, University of Utrecht,2000.
  • H. Schwichtenberg Some applications of cut-elimination, Handbook of mathematical logic (J. Barwise, editor), North-Holland, Amsterdam,1977, pp. 867--896.